Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Tucson, AZ

August 7, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2008, 3:01 PM MST for Pima County, Arizona. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 3:01 PM MST (22:01 UTC)
Expired
Aug 7, 2008, 4:30 PM MST
In force
89 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 072201
SVRTWC
AZC019-072330-
/O.NEW.KTWC.SV.W.0085.080807T2201Z-080807T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...
  MARANA...GREEN VALLEY...

* UNTIL 430 PM MST

* AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF SEVERE THUNDERSTORMS DEVELOPING THAT ARE EXPECTED TO
  GENERATE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND
  LOCALLY HEAVY RAIN. INITIAL DEVELOPMENT SOUTH OF TUCSON IS EXPECTED
  TO SPREAD NORTHWARD IN THE TUCSON METRO AREA. STORM MOVEMENT IS
  TO THE WEST AND NORTHWEST AT 5 TO 7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAHUARITA BY 300 PM MST...
  SOUTHERN TUCSON BY 315 PM MST...
  NORTHERN TUCSON BY 345 PM MST...

THESE ARE DANGEROUS STORMS. PREPARE FOR DAMAGING WINDS...
HAIL...AND CLOUD TO GROUND LIGHTNING AS WELL AS HEAVY RAIN.

LAT...LON 3173 11119 3250 11138 3252 11053 3177 11047
TIME...MOT...LOC 2158Z 054DEG 3KT 3204 11092

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 072218
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
318 PM MST THU AUG 7 2008

AZC019-072330-
/O.CON.KTWC.SV.W.0085.000000T0000Z-080807T2330Z/
PIMA AZ-
314 PM MST THU AUG 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR EASTERN PIMA COUNTY...

AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF SEVERE THUNDERSTORMS DEVELOPING...CAPABLE OF PRODUCING LARGE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS HEAVY RAIN.  
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CORONA DE 
TUCSON TO SOUTH TUCSON. ADDITIONAL DEVELOPMENT IS EXPECTED TO SPREAD 
THROUGH MUCH OF THE CITY. INDIVIDUAL STORM MOVEMENT IS TO THE WEST 
AND NORTHWEST AT ABOUT 5 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TUCSON INTERNATIONAL AIRPORT BY 340 PM MST...
  NORTH TUCSON BY 400 PM MST...


LAT...LON 3173 11119 3250 11138 3252 11053 3177 11047
TIME...MOT...LOC 2214Z 145DEG 10KT 3199 11086 3216 11103

$$

MEYER
000 
WWUS55 KTWC 072334
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
434 PM MST THU AUG 7 2008

AZC019-072342-
/O.EXP.KTWC.SV.W.0085.000000T0000Z-080807T2330Z/
PIMA AZ-
432 PM MST THU AUG 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY HAS
EXPIRED...

AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS ACROSS EASTERN PIMA COUNTY INCLUDING THE 
TUCSON METRO AREA...ORO VALLEY...MARANA...AND GREEN VALLEY HAD 
WEAKENED TO BELOW SEVERE LEVELS. THUS THE SEVERE THUNDERSTORM 
WARNING PREVIOUSLY IN EFFECT FOR EASTERN PIMA COUNTY HAS EXPIRED.

LAT...LON 3173 11119 3250 11138 3252 11053 3177 11047
TIME...MOT...LOC 2218Z 145DEG 10KT 3200 11087 3217 11104

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:00 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU AUG 7 2008

.SYNOPSIS...FAVORABLE CONDITIONS FOR STRONG THUNDERSTORM DEVELOPMENT
TODAY AND TONIGHT...OTHERWISE SUFFICIENT MOISTURE WILL REMAIN OVER
THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT
WEEK.

&&

.DISCUSSION...STRONG CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH LOW
LEVEL MOISTURE CONVERGENCE...DECENT INSTABILITY AND SHEAR. AS STATED
THIS MORNING DURING THE UPDATE...ORGANIZED CONVECTION INITIALLY NEAR
THE BORDER THAT SPREADS INTO MUCH OF SANTA CRUZ AND EASTERN PIMA
COUNTIES AND SUBSEQUENTLY THE TOHONO OODHAM NATION DURING AFTERNOON
AND EVENING HOURS. ISOLATED ACTION KICKING IN FOR SOUTHEAST PINAL
AND GRAHAM COUNTIES AS WELL. MID SHIFT HAD A NICE TREND SHOWING
THIS...WE PUT OUT A MORNING UPDATE TO TWEAK AND EMPHASIZE THIS A BIT
MORE. ALSO HWO OUT FOR STRONGER STORMS TODAY. CONCERN INCLUDES BOTH
SEVERE AND FLASH FLOOD POTENTIAL.

IF WE DO GO OFF OVER A WIDE ENOUGH AREA TODAY AND TONIGHT (WHICH IS
STARTING TO BE THE CASE)...THE FLOW IS NOT SUCH TO RESET RIGHT
AWAY...SO WOULD SEE SOMEWHAT OF A DOWN DAY FRIDAY. IF WE DONT HAVE
WIDESPREAD ENOUGH CONVECTION THEN FRIDAY SHOULD BE A STRONG
THUNDERSTORM DAY. OTHERWISE SHOULD BE A GOOD WEEKEND FOR STORMS WITH
A STANDARD FORECAST TO START THE WEEK AS SUFFICIENT MOISTURE AND
INSTABILITY HANG IN FOR TYPICAL EARLY AUGUST WEATHER.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
LOCALLY HEAVY RAINFALL AND STRONG OUTFLOWS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:23 AM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU AUG 7 2008

AZZ019-029>035-080700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
823 AM MST THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE RISK HAS INCREASED FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS
CHIHUAHUA MEXICO. THIS DISTURBANCE HAS ALREADY BEGUN TO DESTABILIZE
THE ATMOSPHERE...AND COMBINED WITH EAST WINDS OF 10 TO 15 MPH
ALOFT...THE STORMS TODAY WILL TEND TO ORGANIZE INTO CLUSTERS OR
LINES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
OF SOUTHEAST ARIZONA AFTER 11 AM...ESPECIALLY OVER SANTA CRUZ AND
COCHISE COUNTIES. THESE WILL THEN INCREASE IN COVERAGE AND INTENSITY
AS THEY MOVE WEST INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN
DIAMETER...1 TO 2 INCHES OF RAIN...AND FREQUENT LIGHTNING. THE MAIN
THREAT FOR SEVERE WEATHER WILL BE FROM AROUND 1 PM UNTIL AROUND 10
PM...BUT A FEW THUNDERSTORMS COULD LINGER OVER THE WESTERN DESERTS
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH THE UPCOMING
WEEKEND AS A SERIES OF DISTURBANCES MOVE WEST ACROSS NORTHERN MEXICO
AND SOUTHERN ARIZONA. IT IS DIFFICULT TO DETERMINE WHICH DAYS WILL
BE MORE ACTIVE THAN OTHERS SINCE THERE WILL LIKELY BE AT LEAST SOME
RESIDUAL CLOUD COVER EACH MORNING WHICH MAY REDUCE DAYTIME HEATING
AND INSTABILITY. HOWEVER ANY THUNDERSTORMS THAT DEVELOP THIS WEEKEND
WILL POSE A HEAVY RAIN THREAT AS EVEN MORE MOISTURE SPREADS NORTH
FROM THE GULF OF CALIFORNIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK
CORRECTED TYPO IN DAYS TWO THROUGH SEVEN SECTION

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 7, 1:37 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     10 E TUCSON             32.24N 110.77W
08/06/2008                   PIMA               AZ   NWS EMPLOYEE

            2 LARGE TREE LIMBS DOWN...4-5 FEET LONG ABOUT 6 INCHES IN
            DIAMETER

&&

JMEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:24 PM MSTAreal Flood AdvisoryTWCPima81 min
Aug 6, 5:30 PM MSTAreal Flood AdvisoryTWCPima31 min
Aug 6, 5:32 PM MSTAreal Flood AdvisoryTWCSanta Cruz58 min
Aug 6, 5:58 PM MSTFlash Flood WarningTWCPima2 hr
Aug 6, 6:21 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 7, 11:48 AM MSTFlash Flood WarningTWCCochise117 min
Aug 7, 2:12 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Aug 7, 2:19 PM MSTFlash Flood WarningTWCPima, Santa Cruz116 min
Aug 7, 2:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 7, 3:05 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 7, 3:41 PM MSTFlash Flood WarningTWCPima2 hr
Aug 7, 3:46 PM MSTFlash Flood WarningTWCCochise119 min
Aug 7, 4:13 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 7, 4:23 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 7, 4:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 7, 4:54 PM MSTSevere Thunderstorm WarningTWCPinal21 min
Aug 7, 4:56 PM MSTSevere Thunderstorm WarningTWCPinal34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.